Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 66, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2017, 2:53 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 2:53 PM MST (21:53 UTC)
- Expired
- Aug 9, 2017, 3:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
141
WUUS55 KTWC 092153
SVRTWC
AZC023-092230-
/O.NEW.KTWC.SV.W.0066.170809T2153Z-170809T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
253 PM MST WED AUG 9 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 330 PM MST
* At 253 PM MST, a severe thunderstorm was located over Nogales,
moving west at 10 mph.
HAZARD...60 mph wind gusts and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico, Kino Springs, Pena Blanca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3135 11113 3143 11108 3151 11098 3145 11077
3133 11069 3133 11108
TIME...MOT...LOC 2153Z 104DEG 14KT 3135 11101
HAIL...<.75IN
WIND...60MPH
$$
Cerniglia2 follow-up statements
795
WWUS55 KTWC 092219
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
319 PM MST WED AUG 9 2017
AZC023-092230-
/O.CON.KTWC.SV.W.0066.000000T0000Z-170809T2230Z/
Santa Cruz-
319 PM MST WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 316 PM MST, a severe thunderstorm was located 8 miles southwest
of Rio Rico Southwest, or just west of Nogales, moving west at 10
mph. Strong winds, small hail and very heavy, flooding rains have
been reported with this storm.
HAZARD...60 mph wind gusts, hail and heavy rain.
SOURCE...Radar indicated and public reported.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Nogales, Pena Blanca Lake, Rio Rico and other locations just west of
Nogales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3135 11113 3143 11108 3151 11098 3145 11077
3133 11069 3133 11108
TIME...MOT...LOC 2216Z 104DEG 14KT 3137 11112
HAIL...<.75IN
WIND...60MPH
$$
Cerniglia518
WWUS55 KTWC 092229
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
329 PM MST WED AUG 9 2017
AZC023-092239-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-170809T2230Z/
Santa Cruz-
329 PM MST WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 330 PM MST...
The severe thunderstorm which prompted the warning has weakened and
moved to the west. Therefore, the warning will be allowed to expire.
LAT...LON 3135 11113 3143 11108 3151 11098 3145 11077
3133 11069 3133 11108
TIME...MOT...LOC 2229Z 104DEG 14KT 3137 11114
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM MST, 20 minutes earlier.
Area forecast discussion, Aug 9, 2:33 PM MST, 20 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 233 PM MST Wed Aug 9 2017 .SYNOPSIS...Moisture will begin to move back into southeast Arizona today, bringing an end to the break in the monsoon. Storms will be most likely south and east of Tucson this afternoon, but storm chances will spread across most of the area over the next few days. The weekend is shaping up to be a busy period for showers and thunderstorms. && .DISCUSSION...Satellite estimates generally in the 1.2 inches range across SE AZ, with 1.5+ inches pushing northward into northern Sonora. Busiest areas should be near the border with mainly mountain storms further north. As far as our part of the state, Santa Cruz county is a focus with best dynamics and moisture couplet this afternoon as a weak impulse continues to push northward from central Sonora. Otherwise, the moisture trends are going as expected as we ramp up to another busy part of the monsoon. Normal coverage Thursday and Friday with no particular trigger, but increasing moisture with direct and indirect surge activity. The weekend looks busy with the deeper moisture tap re-established and a nice inverted trough developing through Sonora. Late Saturday through Sunday night showing elevated risk for organized and wet storms. We might back off of the monsoon a little once again early next week, with a high center trying to reconsolidate over southern Arizona / New Mexico, and northern Sonora / Chihuahua. We shouldn't lose much moisture, but the resulting mid level warming will tend to suppress storms. && .AVIATION...Valid thru 11/00Z. Increasing clouds with isolated to scattered -TSRA mainly south and east of KTUS this afternoon and evening. Storms most likely near KOLS. Partial clearing with diminished storm chances overnight, with storm chances returning after 10/18Z. Strong gusty outflows possible with storms, otherwise surface winds generally less than 12kts with normal diurnal trends. && .FIRE WEATHER...Monsoonal moisture will return to southeast Arizona over the next few days. Isolated to scattered thunderstorms are expected today. Thunderstorm coverage will then increase from east to west Thursday through Saturday, with scattered showers and thunderstorms across much of southeast Arizona. Outside of any strong thunderstorm outflows, 20-foot winds will mainly be less than 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 9, 2:02 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
202 PM MST WED AUG 9 2017
AZZ503-513-092130-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
202 PM MST WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 230 PM MST...
At 201 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Nogales. This storm was moving slowly to the
northwest.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Kino Springs, Patagonia Lake and areas just east of Nogales.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3134 11093 3153 11086 3147 11068 3140 11060
3133 11063 3133 11090
TIME...MOT...LOC 2101Z 201DEG 1KT 3137 11074
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 9, 2:59 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 4 hr |
| Aug 9, 3:10 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 9, 3:56 PM MST | Special Weather Statement | TWC | Cochise | 49 min |
| Aug 9, 4:34 PM MST | Areal Flood Advisory | TWC | Cochise | 86 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.